Home > About Addictions > Physical Effects of Opiates

Physical Effects of Opiates

By: Jo Johnson - Updated: 14 Oct 2014 | comments*Discuss
 
Opiates; Morphine; Heroin; Sedatives;

Opiates are a group of very powerful drugs often given as legitimate prescriptions for pain relief. If opiates are prescribed and managed as directed they are relatively safe and are not thought to be addictive. If they are misused however their potential for addiction rises significantly.

Opiate addiction can occur involuntary where a patient is prescribed these drugs for long-term pain relief. If they are suddenly withdrawn, it is only then that the person may find out they have an addiction to the substance.

Opiate drugs can be of natural origin like those derived from the poppy seed, or they can be chemically manufactured.They can come in the form of a tablet, liquid, suppository or power and can be smoked, swallowed, drunk, injected, inserted or snorted.

The most commonly known drugs in this category include morphine, heroin and codeine; these all have alternative prescription names depending on the manufacturing company along with many street names that vary in different locations.

What Are The Physical Effects?

If opiates are used as a legitimate pain killer, they work by attaching to the pain receptors found in the brain, spinal cord and gastro-intestinal tract. They bind with these receptors and prevent genuine pain messages from being interpreted.Many people experience side-effects to these drugs that can be quite unpleasant and may reduce the person’s requirement for the pain relieving qualities of the drug, side-effects can include nausea, vomiting, drowsiness, constipation and respiratory depression.

The effects on the body of taking these substances are a tolerance to pain, feelings of euphoria, decreased appetite and thirst, and a reduction in breathing rate, heart rate and brain activity.

Other effects that have been experienced are a decrease in libido, nausea and vomiting.If the substances are injected the effects are immediate; but usually the effect depends on route, dose, type of drug and the frequency of use.

If the drugs are used frequently, a degree of tolerance can develop and the dose and/or route will need changing to produce the same effect. If large doses of the substance are taken severe respiratory depression may occur which can lead to instant death. This can happen easily if the person is buying their drug on the street and are unaware of its purity or if it has been mixed with another substance which often occurs if the dealer is changed.

Other side-effects can develop due to the nature of the product that the substance may have been mixed with; this is especially true of heroin.

Treatment Options

Most people who stop using these substances will have to go through a period of detoxification before a long-term treatment plan can be established.

If the substance is suddenly withdrawn, symptoms of withdrawal and detoxification will be experienced including nausea, vomiting, cold sweats, restlessness, shaking, diarrhoea and muscle spasm; all or just some of these symptoms may be experienced.

Once this time has been managed and symptoms are being controlled, a long-term plan will need developing, this is often best achieved with the help of a qualified drug counsellor of therapist. The use of sedatives or tranquillisers is often needed to reduce anxiety and sleep disorders, along with the possibility of using a drug replacement therapy such as methadone.Behavioural therapies and support from external sources are commonly recommended to help the sufferer deal with the long-term effects, manage cravings and understand how and why their addiction developed.

Addiction to opiates is increasing and many users buying poor quality goods off the street of unknown origin. It is a very serious and potentially life-threatening addiction.

You might also like...
Share Your Story, Join the Discussion or Seek Advice..
@sophiekinns I'm very sorry to hear you are suffering from this addiction and you have taken the brave first step in admitting that you need and want to do something about it. Part of the solution is to get your medication right while at the same time trying to come off the painkillers. If you don't feel happy taking Citolopram, then discuss this with your doctor who might try and prescribe something less 'mid-numbing'. I presume you have tried to reduce the dose of your Solpadeine gradually, but even if you reduce it by one a week or even one every few weeks, at least you are reducing it and are on the right track. Again, discuss how best to do this with your doctor. It seems that you might also benefit from some counselling for the new anxieties you are feeling and to help you with your depression - your doctor will be able to refer you. In the meantime, it would help if you could try and put some time aside for yourself and begin trying to do something that you get pleasure from, even if it is only reading a good book, or trying to get out for a walk, often small pleasures can be very uplifting and rewarding. There are also carer/ or other support groups that you could perhaps join, which will give you a chance to talk with others in a similar situation. Good luck, I wish you well. You can do it!
BeatingAddictions - 14-Oct-14 @ 12:17 PM
I am addicted to Solpadine which I have been taking for many years.It has now increased to between 6-10 per day.I have an addictive personality and drink and smoke.I have never smoked or taken hard drugs in my life.Iam now aged 66 and feeling pretty miserable.I am under the doctor and started another course of anitdepressants Citolopram but they make me numb and therefore I have no emotions.I am a carer form my husband and I can come and go as I please, but the will to do so wont allow me to do this.I used to be very extrovert but now the complete opposite and will not venture anywhere new and panic at the slight change in routine.I am very miserable and can't believe I have turned into this nervouse wreck. Can youhelp me please
Sophiekins - 14-Oct-14 @ 6:57 AM
Share Your Story, Join the Discussion or Seek Advice...
Title:
(never shown)
Firstname:
(never shown)
Surname:
(never shown)
Email:
(never shown)
Nickname:
(shown)
Comment:
Validate:
Enter word:
Topics
Latest Comments